Georgia, 2016Damaging Winds in Georgia, July 19 to 21, 2016
July 19 to 21, 2016 · NWS TAE · 22 events in 11 counties and zones
Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 19, 2:30 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 19, 2:30 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
330 PM EDT TUE JUL 19 2016
.NEAR TERM [Through Tonight]...
Dry conditions have persisted through this morning and early
afternoon across our area, thanks to relatively dry air at mid
levels and weak upper level forcing. However, expect scattered
showers and thunderstorms to expand in coverage late this afternoon
into the evening as increased moisture develops, along with the sea
breeze pushing inland and eventually an upper level shortwave
approaching our northern areas this evening.
The sea breeze should remain fairly close to the coast through the
remainder of the afternoon and evening due to flow out of the
north/northeast. As a result, the most likely area for enhanced
coverage of showers and storms resulting from this feature will
remain near the coast, especially near the western Big Bend where
convergence will be maximized. Our northern counties will also see a
decent chance of showers and storms from late afternoon through the
evening, as fairly widespread thunderstorms have already developed
just north of our CWA and northerly flow will likely bring some of
these storms into SE Alabama and SW Georgia. Storms may persist a
couple hours past sunset, with upper level support increasing as a
shortwave approaches our area. However, expect most inland areas to
dry out later tonight as instability continues to decrease.
.SHORT TERM [Wednesday Through Thursday Night]...
An upper level ridge is centered over the central CONUS and will
remain over the plains throughout the short term period. CWA is
still present on the eastern side of the ridge, however, due to the
lack of defined shortwaves, there is less coverage expected on
Wednesday and Thursday compared to today. PoPs will be slightly less
than climatology at around 20-40 percent through the period. High
temperatures are expected to be in the mid to upper 90s inland and
in the lower 90s along the coast on Wednesday and Thursday. Heat
indices are expected to exceed 100 and possibly approach 105.
.LONG TERM [Friday Through Tuesday]...
Deep layer ridge across the central CONUS will begin to flatten
and elongate as a series of shortwave troughs move across the
northern tier states. Not much relief is in the offering for the
southeast CONUS and our area with highs in the mid 90s, heat
indices in the low to mid 100s, and summertime diurnal
thunderstorms each day. An upper trough, seen in the medium range
model solutions moreso in the GFS than the ECMWF, will move into
the eastern Gulf of Mexico Monday towards the Mississippi delta
Tuesday. This will help to increase precipitation chances Monday
and especially Tuesday, increase cloud cover, and lower high
temperatures as a result. Confidence is low at this point but
edged in that direction as the GFS has shown some consistency the
past few model runs.
&&
.AVIATION [Through 18Z Wednesday]...
Showers and thunderstorms have been slow to develop in our area
early this afternoon, with all terminals experiencing VFR conditions.
However, scattered convection in central AL/GA will slowly push
southward into our area, along with scattered showers and storms
possibly developing later this afternoon along the sea breeze in
northern FL. Scattered showers and storms should dissipate during
the evening...likely by sunset near ECP and TLH, and possibly a
couple hours later near our AL and GA terminals. Apart from brief
MVFR/IFR visibility reductions possible due to a shower or storm,
VFR conditions will prevail through tonight and Wednesday morning.
&&
.MARINE...
Surface high pressure will dominate through the weekend. Generally
light winds of 5 to 10 knots will continue with seas around 2
feet or less. Isolated to scattered thunderstorms can be expected,
especially in the overnight hours each day.
&&
.FIRE WEATHER...
Red flag conditions are not expected over the next several days.
Dispersion values may be marginally low on Wednesday afternoon
across most of the area. Peak values are currently forecast in the
25-30 range.
&&
.HYDROLOGY...
Shower and thunderstorm activity will continue each day. Any heavy
rainfall will be isolated but still has the potential to allow for
localized ponding of water. Widespread flooding is not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 96 76 96 75 / 20 30 20 30 30
Panama City 78 91 79 91 79 / 20 30 10 30 10
Dothan 74 95 75 96 75 / 40 30 20 30 20
Albany 74 96 74 96 74 / 50 20 20 30 10
Valdosta 73 95 73 95 74 / 30 30 20 30 20
Cross City 73 95 74 95 75 / 20 20 20 20 20
Apalachicola 76 91 78 91 78 / 20 20 10 20 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Lahr
MARINE...Scholl
FIRE WEATHER...DVD
HYDROLOGY...Fieux
In the hours before
Special weather statement, Jul 19, 2:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT TUE JUL 19 2016
ALZ067-GAZ120>128-142-192000-
HENRY AL-WORTH GA-TURNER GA-LEE GA-TERRELL GA-CLAY GA-CALHOUN GA-
QUITMAN GA-RANDOLPH GA-EARLY GA-DOUGHERTY GA-
314 PM EDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR HENRY...NORTHERN DOUGHERTY...
QUITMAN...NORTHWESTERN EARLY...WESTERN TURNER...NORTHERN CALHOUN...
TERRELL...CLAY...LEE...NORTHERN WORTH AND RANDOLPH COUNTIES UNTIL 400
PM EDT/300 PM CDT/...
AT 313 PM EDT/213 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEAR SMITHVILLE TO NEAR ABBEVILLE...AND MOVING SOUTHEAST AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ABBEVILLE...FORT GAINES...MORGAN...CUTHBERT...LEESBURG...ASHBURN...
GEORGETOWN...ALBANY...DAWSON...EDISON...SHELLMAN...SMITHVILLE...
TURNER CITY...EAST ALBANY...WORTH...TERRELL...SYCAMORE...WARWICK...
SASSER AND BRONWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3197 8495 3195 8496 3192 8491 3194 8444
3196 8444 3187 8434 3192 8434 3191 8392
3184 8394 3180 8380 3180 8366 3163 8362
3143 8540 3171 8542 3170 8522 3174 8520
3176 8513 3189 8513 3199 8507
TIME...MOT...LOC 1913Z 335DEG 10KT 3188 8420 3162 8527
ADLThunderstorm Wind, Quitman
- When
- July 19, 2:30 PM EST
- Where
- Quitman County, Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.880, -85.100
Several trees were reported down by the Quitman County Sheriff's Office.
Thunderstorm Wind, Terrell
- When
- July 19, 2:45 PM EST
- Where
- Terrell County, Graves
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.770, -84.520
Power lines were blown down near Graves.
Thunderstorm Wind, Randolph
- When
- July 19, 3:10 PM EST
- Where
- Randolph County, 0.69 mi S of Peterson Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.770, -84.840
Power lines were blown down west of Cuthbert.
Thunderstorm Wind, Ben Hill
- When
- July 19, 3:35 PM EST
- Where
- Ben Hill County, 0.91 mi E of Ashton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.702, -83.135
A tree was blown down onto Sturgeon Creek Road.
Thunderstorm Wind, Lowndes
- When
- July 19, 4:20 PM EST
- Where
- Lowndes County, 2.8 mi NNE of Remerton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.879, -83.297
A tree was blown down at 5500 Highway 41 North.
Thunderstorm Wind, Berrien
- When
- July 19, 4:50 PM EST
- Where
- Berrien County, Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 31.200, -83.250
Several trees were blown down, including some on power lines.
Thunderstorm Wind, Berrien
- When
- July 19, 5:00 PM EST
- Where
- Berrien County, Ray City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.070, -83.190
Trees were blown down in the Ray City area.
Thunderstorm Wind, Lowndes
- When
- July 19, 5:00 PM EST to 5:10 PM EST
- Where
- Lowndes County, 4.3 mi SW of (Vad)moody Afb to 4.37 mi ENE of I-75 at Exit 22
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.933, -83.239
Several trees were blown down north and northeast of Valdosta.
Thunderstorm Wind, Lanier
- When
- July 19, 5:05 PM EST
- Where
- Lanier County, Lakeland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.040, -83.070
Several trees and power lines were blown down near Lakeland.
Thunderstorm Wind, Lowndes
- When
- July 19, 5:10 PM EST
- Where
- Lowndes County, 2.13 mi NE of I-75 at Exit 22
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.909, -83.321
Multiple trees were blown down along Val Del Road.
Thunderstorm Wind, Brooks
- When
- July 19, 5:30 PM EST
- Where
- Brooks County, 2.16 mi NNE of Barney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.030, -83.500
A tree was blown down near Herring Road.
Thunderstorm Wind, Brooks
- When
- July 19, 5:50 PM EST
- Where
- Brooks County, Quitman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.780, -83.560
A tree was blown down near Quitman.
Thunderstorm Wind, Brooks
- When
- July 19, 6:12 PM EST
- Where
- Brooks County, 3.51 mi N of Oaklawn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.890, -83.740
Trees were blown down near Barwick.
Thunderstorm Wind, Brooks
- When
- July 19, 6:12 PM EST
- Where
- Brooks County, Dixie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.780, -83.660
Trees were blown down in the Dixie area.
Thunderstorm Wind, Lowndes
- When
- July 20, 7:44 PM EST
- Where
- Lowndes County, 1.81 mi ESE of I-75 at Exit 16
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.803, -83.281
A tree was blown down onto Gil Harbin Industrial Blvd.
Thunderstorm Wind, Lowndes
- When
- July 20, 7:44 PM EST
- Where
- Lowndes County, 1.67 mi SSW of Valdosta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.806, -83.276
A power line was blown down onto Bernice Drive.
Thunderstorm Wind, Lowndes
- When
- July 20, 7:45 PM EST
- Where
- Lowndes County, 1.01 mi SSW of I-75 at Exit 16
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.796, -83.314
A power line was blown down at the 2300 block of Indian Ford Road.
Thunderstorm Wind, Lowndes
- When
- July 20, 8:00 PM EST
- Where
- Lowndes County, 2.73 mi N of Clyattville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.729, -83.318
A tree was blown down along Clyattville Road.
Thunderstorm Wind, Thomas
- When
- July 21, 1:05 PM EST to 1:45 PM EST
- Where
- Thomas County, Thomasville to Boston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.830, -83.980
Several trees were blown down in Thomas county.
Thunderstorm Wind, Thomas
- When
- July 21, 1:15 PM EST to 1:25 PM EST
- Where
- Thomas County, Coolidge to Enon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.020, -83.860
Several trees were blown down in the county, including a picture of a snapped tree in the Coolidge area on social media.
Thunderstorm Wind, Worth
- When
- July 21, 1:40 PM EST
- Where
- Worth County, Sylvester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.530, -83.830
Trees were blown down near Sylvester.
Thunderstorm Wind, Baker
- When
- July 21, 3:20 PM EST
- Where
- Baker County, 6.9 mi NE of Elmodel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.420, -84.400
The Mitchell EMC power company reported power outages all due to high winds in portions of Baker and Dougherty counties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
- Excessive Heat in South Dakota, July 19 to 22, 201626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639421, 639422, 639423, 639424, 639425, 639426, 639427, 639428, 639429, 639430, 639431, 639432, 639433, 639434, 639435, 639436, 639437, 639438, 639439, 639440, 639443, 639444.